First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is Lobelia Poisoning ?

Lobelia cardinalis (L. cardinalis) is a member of the Campanulaceae family, and is known by a variety of names, including asthma weed, wild tobacco and Indian pink. Most commonly known as cardinal flower, the plant is an annual or perennial herb that grows mainly along wet and damp areas such as river banks, swamps, and alongside of rivers and woodland streams. Its beautiful red flowers inspired the name “cardinal flower,” which reportedly came from the robes worn by Roman Catholic cardinals. Though its name is traceable to a religious symbol, one of the most common varieties of the plant bears the unusual name “Lucifer.” Cardinal flower blooms during the months of July and August. It is a highly noxious plant capable of poisoning adults and children, as well as livestock and domestic animals.

Due to having underdeveloped immune systems, young children and animals are prone to levels of toxicity far exceeding adults. Lobeline is the chemical most responsible for lobelia poisonings; it is a naturally occurring chemical found in every component of the plant. Both animals and humans are vulnerable to the toxic components of wild L.cardinalis. Fourteen distinct pyridine alkaloids comprise this highly toxic flower. Each year, hundreds of livestock deaths in the United States are attributable to the ingestion of lobelia.

When ingested, the lobelia cardinalis plant causes extreme symptoms of toxicity in horses, including mental confusion, convulsions, coma and sudden death.

Book First Walk Free!

Symptoms of Lobelia Poisoning in Horses

The symptoms associated with lobelia toxicity may be severe. Immediate treatment is necessary in order to save the horse. Many horses will succumb to the toxicity within hours or days.

  • Depression
  • Anxiety
  • Excitability
  • Diarrhea
  • Confusion
  • Loss of appetite
  • Abdominal pain
  • Weakness
  • Rapid breathing
  • Salivation/drooling
  • Pupil dilation
  • Staggering
  • Convulsions
  • Tremors
  • Coma
  • Death

Causes of Lobelia Poisoning in Horses

A feature that makes the lobelia plant especially pernicious is its ability to grow under a variety of stressful conditions. It grows quickly, and may appear “overnight.” Not only does it fill the pasture, it is also found in “sacrifice areas” and fencerows, beyond which hungry or bored horses are still able to reach. Every possible modification must be made to clear this flowering plant from pastures and turnout areas, and any other land area that is part of your horse’s living environment.

Diagnosis of Lobelia Poisoning in Horses

Plant poisoning is difficult to diagnose if symptoms are limited to gastriointestinal distress, fever and weakness. In cases of lobelia poisoning, symptoms may be so severe in some horses that coma or death occurs without an opportunity for diagnosis. In case of death, the horse may be examined post-mortem for the source of toxicity, as well as possible nerve damage and organ failure.

If the horse owner did not witness the poisoning, the veterinarian will first consider the possibility of an infection or virus. However, plant poisonings are distinct due to the sudden onset, and the substantial impact the toxins have on the entire system of a horse. Severe cases are characterized by acute weakness, staggering, and troubled breathing. In cases of severe toxicity, prognosis is poor. Veterinarians are aware that many horses will die within days of the poisoning. 

If the poisoning is mild and timing permits to diagnose through examination and evaluation of clinical signs, blood analysis, and fecal matter examination, your veterinarian may begin to treat your horse on location. If the horse is able to survive the poisoning, treatment will focus on flushing any remaining toxicity from the system. Upon diagnosis, the aim is to first make the horse is comfortable so any treatments have a chance to work. 

Regardless, a horse poisoned by lobelia is at great risk.  The horse may collapse, enter coma, or experience sudden death. In this case, autopsy is the only way to achieve a definitive diagnosis. Many veterinarians will want to inspect the contents of the horse’s stomach in order to determine the toxin.

Treatment of Lobelia Poisoning in Horses

Anytime poisoning is suspected, immediate contact a veterinarian. Treatment must be immediate in order to save the horse. In many instances of lobelia poisoning, horses have died before diagnosis or treatment. 

If the horse survives the poisoning, the veterinarian will treat by attempting to flush remaining toxins using a diuretic, and administering activated charcoal in an attempt to bind remaining toxins. Anti-nausea medication and/or mineral oil to expedite a bowel movement will make the horse more comfortable. The horse must be relocated, preferably to a quiet stall, until the poisonous plants are removed.

Recovery of Lobelia Poisoning in Horses

It is important to understand that a poisoned horse may never return to previous levels of performance; however, the horse may enjoy a healthy, happy life with appropriate dietary changes and care.

Pasture maintenance is essential in order to prevent poisoning. Walk the perimeters daily to spot new plants and weeds. Ovoid overgrazing. Having your hay tested for purity is advisable, especially for horses who have already experienced poisoning.